ArticleThe American journal of case reports2026
A Near-Fatal Leak: Acute Cardiac Tamponade From Contrast Extravasation via a Thrombosed Port-a-Cath.
Article in The American journal of case reports, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
6 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
BACKGROUND Cardiac tamponade caused by intrapericardial contrast extravasation is a rare but life-threatening iatrogenic complication associated with central venous access devices (CVADs) during power injection. CVADs, including implanted ports (port-a-caths), are susceptible to fibrin sheath formation and mural thrombosis over time, which can tether the catheter tip against the vessel wall and predispose it to erosion or perforation. When high-pressure contrast is injected through a compromised device, contrast may bypass the vessel lumen entirely and accumulate within the pericardial sac, producing acute obstructive shock. CASE REPORT We report a 61-year-old woman with a history of diabetes mellitus, cerebrovascular accident, and an indwelling port-a-cath who underwent computed tomography (CT) angiography because of difficult peripheral venous access. Immediately after contrast administration, she developed sudden cardiovascular collapse and cardiac arrest. CT imaging demonstrated a large hyperdense pericardial effusion with superior vena cava thrombosis adjacent to the catheter tip, suggesting catheter-related vessel wall injury and direct contrast extravasation into the pericardial sac. Bedside echocardiography confirmed tamponade physiology with right ventricular diastolic collapse and chamber compression. Emergent pericardiocentesis drained 1 L of contrast-containing serosanguinous fluid and resulted in immediate hemodynamic recovery after cardiac arrest. CONCLUSIONS Contrast extravasation through a long-term indwelling port-a-cath is a rare but catastrophic cause of acute cardiac tamponade. Sudden cardiovascular collapse during or after contrast-enhanced CT in a patient with a long-term central venous device should prompt immediate suspicion for this diagnosis. Additionally, echocardiography enables rapid confirmation, and emergent pericardiocentesis is life-saving.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.